Oklahoma, 2006

Drought in Oklahoma, May 1 to 10, 2006

May 1 to 10, 2006 · NWS TSA · 25 events in 25 counties and zones

Long term drought conditions in eastern Oklahoma were in the severe drought (D2) category at the beginning of May 2006 but had improved into the moderate drought (D1) category by the 10th of the month as a result of several widespread, heavy rain events that occurred early in the month. Moderate drought (D1) conditions continued throughout the remainder of May 2006.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Long term drought conditions in eastern Oklahoma were in the severe drought (D2) category at the beginning of May 2006 but had improved into the moderate drought (D1) category by the 10th of the month as a result of several widespread, heavy rain events that occurred early in the month. Moderate drought (D1) conditions continued throughout the remainder of May 2006. Some of the heavier rainfall amounts recorded during the month included 7.79 inches in Antlers OK, 6.56 inches in Tahlequah OK, 5.92 inches in Westville OK, 5.47 inches at Spavinaw Dam OK, 5.33 inches in Jay OK, 5.31 inches in Scipio OK, and 5.04 inches in Wilburton OK. Normal precipitation for eastern Oklahoma for the month of May averages from about 4.4 inches in Washington County to about 6.4 inches in Le Flore County. By the end of the month, all major reservoirs were near their normal pools except Eufaula and Beaver, which were just below 80 percent of their normal pools.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 7:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 7:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
845 PM CDT SUN APR 30 2006

.DISCUSSION...

WATER VAPOR IMAGES CONFIRM H5 VORT MAX SHOWN BY MODELS. THIS VORT
MAX WAS SOUTH OF WICHITA AT 1Z AND SHOULD MOVE ACROSS TULSA TO NEAR
SILOAM SPRINGS BY 1 AM.  EXPECT CONVECTION TO REMAIN SOUTHEAST OF
THIS VORT MAX...SO EXPECT THE CONVECTION TO END OVER NORTHEAST
OKLAHOMA BY MIDNIGHT AND OVER NORTHWEST ARKANSAS A FEW HOURS AFTER
THAT.  AS SURFACE TEMPERATURES COOL...EXPECT AIRMASS TO BECOME MORE
STABLE AND SEVERITY OF STORMS TO LESSEN.

SECOND LINE OF STORMS HAS DEVELOPED JUST TO THE EAST OF CLAREMORE
INTO WESTERN WAGONER COUNTY.  EXPECT THESE STORMS TO CONTINUE TO THE
SOUTHEAST AND WILL MAKE SOME ADJUSTMENTS TO THE POPS FOR THIS.  PLAN
NO CHANGES TO TEMPS OVERNIGHT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 6
LONG TERM FORECASTER ID= 2
Hazardous weather outlook, Apr 30, 11:25 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1225 AM CDT MON MAY 1 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1225 AM CDT MON MAY 1 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER EXPECTED.

DISCUSSION...
SHOWERS AND THUNDERSTORMS OVER NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS THIS EVENING HAVE DIMINISHED AND WERE MOVING EAST OUT OF
THE AREA AS THE ASSOCIATED UPPER DISTURBANCE EXITS THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE OFF AND ON THROUGH MUCH OF THE
WEEK AS A SERIES OF WEAK DISTURBANCES BYPASSES THE AREA MAINLY TO
THE NORTH AND A SURFACE BOUNDARY APPROACHES...THEN MOVES THROUGH THE
AREA BY MID TO LATE IN THE WEEK.  AVAILABLE INSTABILITY AND EXPECTED
WIND SHEAR PROFILES SUGGEST THAT A SEVERE WEATHER THREAT COULD
DEVELOP BY MONDAY AFTERNOON INTO MONDAY NIGHT...AND AGAIN BY LATE
TUESDAY INTO WEDNESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
LATER FORECASTS SHOULD BE CLOSELY MONITORED FOR THE POTENTIAL FOR
SEVERE WEATHER MONDAY AND MONDAY NIGHT...AND AGAIN LATE TUESDAY INTO
WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 30, 9:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1011 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             CHOUTEAU                36.19N 95.34W
04/30/2006  E0.75 INCH       MAYES              OK   EMERGENCY MNGR

1002 PM     HAIL             3 N CHOUTEAU            36.23N 95.34W
04/30/2006  E1.00 INCH       MAYES              OK   EMERGENCY MNGR

&&

BAS
Special weather statement, Apr 30, 9:21 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1021 PM CDT SUN APR 30 2006

OKZ063-010400-
DELAWARE OK-
1021 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     DELAWARE

AT 1021 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF LEACH TO 9 MILES WEST OF
LEACH...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...LEACH...TWIN OAKS...KANSAS...COLCORD AND
WEST SILOAM SPRINGS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
Local storm report, Apr 30, 9:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1022 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             SALINA                  36.29N 95.15W
04/30/2006  E0.75 INCH       MAYES              OK   LAW ENFORCEMENT

            VIA MAYES COUNTY EM

&&

BAS
Special weather statement, Apr 30, 9:28 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1028 PM CDT SUN APR 30 2006

OKZ070-010415-
MUSKOGEE OK-
1028 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE

AT 1028 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF KEEFETON...MOVING EAST AT 45 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...KEEFETON...BRAGGS AND
WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL.
Special weather statement, Apr 30, 9:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1038 PM CDT SUN APR 30 2006

OKZ069-010430-
ADAIR OK-
1038 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     ADAIR

AT 1038 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 13 MILES NORTH OF PROCTOR TO 7 MILES SOUTHWEST OF
PROCTOR...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MARIETTA...BARON...CHRISTIE...PROCTOR...
WESTVILLE...BALLARD AND WATTS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 30, 9:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1058 PM CDT SUN APR 30 2006

ARZ010-010430-
WASHINGTON AR-
1058 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     WASHINGTON

AT 1058 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF WEDINGTON TO 4 MILES
NORTHWEST OF LINCOLN TO 6 MILES WEST OF MORROW...MOVING EAST AT 40
MPH.

A LARGE PORTION OF WASHINGTON COUNTY WILL BE AFFECTED BY THESE STORMS
THROUGH 1130 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Pushmataha

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Pushmataha forecast zone
Reported by
NEWSPAPER
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Adair

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Adair forecast zone
Reported by
NEWSPAPER
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Cherokee forecast zone
Reported by
NEWSPAPER
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Choctaw

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Choctaw forecast zone
Reported by
NEWSPAPER
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Craig

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Craig forecast zone
Reported by
NEWSPAPER
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Creek

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Creek forecast zone
Reported by
NEWSPAPER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Delaware forecast zone
Reported by
NEWSPAPER
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Haskell

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Haskell forecast zone
Reported by
NEWSPAPER
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Latimer forecast zone
Reported by
NEWSPAPER
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Le Flore forecast zone
Reported by
NEWSPAPER

Drought, Mayes

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Mayes forecast zone
Reported by
NEWSPAPER
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
McIntosh forecast zone
Reported by
NEWSPAPER
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Muskogee forecast zone
Reported by
NEWSPAPER
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Nowata forecast zone
Reported by
NEWSPAPER
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Okfuskee forecast zone
Reported by
NEWSPAPER
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Okmulgee forecast zone
Reported by
NEWSPAPER
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Osage forecast zone
Reported by
NEWSPAPER

Drought, Ottawa

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Pawnee forecast zone
Reported by
NEWSPAPER
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Pittsburg forecast zone
Reported by
NEWSPAPER
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Rogers

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Rogers forecast zone
Reported by
NEWSPAPER
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Sequoyah forecast zone
Reported by
NEWSPAPER

Drought, Tulsa

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Tulsa forecast zone
Reported by
NEWSPAPER
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Wagoner forecast zone
Reported by
NEWSPAPER
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
May 1, 12:00 AM CST to May 10, 12:00 AM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508310, 5508311, 5508312, 5508313, 5508314, 5508315, 5508316, 5508317, 5508318, 5508319, 5508320, 5508321, 5508322, 5508323, 5508324, 5508325, 5508326, 5508327, 5508328, 5508329, 5508330, 5508331, 5508332, 5508333, 5508334.